Alert archive / California / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Eureka, CA

January 6, 2021

NWS Eureka, CA issued this winter weather advisory at Jan 6, 2021, 2:41 PM PST. It took effect at Jan 7, 2021, 7:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 2:41 PM PST (22:41 UTC)
In effect from
Jan 7, 2021, 7:00 PM PST
Expired
Jan 8, 2021, 10:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

628 
WWUS46 KEKA 062241
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
241 PM PST Wed Jan 6 2021

...Accumulating Snow Expected around Scott Mountain Summit 
Thursday evening through early Friday morning...

.An approaching front will increase southerly, upslope flow out of 
the Sacramento Valley. This will enhance precipitation rates and 
localized cooling around northern Trinity County, keeping snow 
levels lower. Snow levels will drop to near 4500 feet Thursday 
evening over southern and western portions of the Trinity Alps. 
Enough snow is expected, particularly around far northeast Trinity 
County, to have some travel impacts on Highway 3 at Scott Mountain 
Summit. Snowfall will begin to taper off later Friday morning.

CAZ107-070645-
/O.NEW.KEKA.WW.Y.0003.210108T0300Z-210108T1800Z/
Northern Trinity-
241 PM PST Wed Jan 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 10 AM
PST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to 5 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Trinity County.

* WHEN...From 7 PM Thursday to 10 AM PST Friday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
6 follow-up statements
037 
WWUS46 KEKA 070630
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1030 PM PST Wed Jan 6 2021

...Accumulating Snow Expected around Scott Mountain Summit
Thursday evening through early Friday morning...

.An approaching front will increase southerly, upslope flow out
of the Sacramento Valley. This will enhance precipitation rates
and localized cooling around northern Trinity County, keeping
snow levels lower. Snow levels will drop to near 4500 feet
Thursday evening over southern and western portions of the
Trinity Alps. Enough snow is expected, particularly around far
northeast Trinity County, to have some travel impacts on Highway
3 at Scott Mountain Summit. Snowfall will begin to taper off
later Friday morning.

CAZ107-071430-
/O.CON.KEKA.WW.Y.0003.210108T0300Z-210108T1800Z/
Northern Trinity-
1030 PM PST Wed Jan 6 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THURSDAY
TO 10 AM PST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to 5 
  inches. Winds gusting as high as 40 mph.

* WHERE...Northern Trinity County.

* WHEN...From 7 PM Thursday to 10 AM PST Friday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
989 
WWUS46 KEKA 071224
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
424 AM PST Thu Jan 7 2021

...Accumulating Snow Expected around Scott Mountain Summit
this evening through early Friday morning...

.An approaching front will increase southerly, upslope flow out
of the Sacramento Valley. This will enhance precipitation rates
and localized cooling around northern Trinity County, keeping
snow levels locally lower compared to areas to the south and west.
Snow levels may vary, but should hang around 4500 feet in
northeastern portions of the Trinity Alps. Thus, enough snow is
expected to have some travel impacts on Highway 3 at Scott 
Mountain Summit. Snow showers will taper off Friday morning. 


CAZ107-072030-
/O.CON.KEKA.WW.Y.0003.210108T0300Z-210108T1800Z/
Northern Trinity-
424 AM PST Thu Jan 7 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 AM PST FRIDAY ABOVE 4500 FEET...

* WHAT...Snow accumulations of 3 to 5 inches expected above 4500
  feet. Winds gusting as high as 35 mph.

* WHERE...Northern Trinity County, elevations above 4500 feet.

* WHEN...From 7 PM this evening to 10 AM PST Friday.

* IMPACTS...Plan on slippery road conditions. Hazardous travel
  conditions will be possible at Scott Mountain Summit on Highway
  3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Carry tire chains and be prepared for snow covered roads and 
limited visibilities.

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD or by checking
https://roads.dot.ca.gov.

&&

$$
497 
WWUS46 KEKA 072018
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1218 PM PST Thu Jan 7 2021

...Accumulating Snow Expected around Scott Mountain Summit this
evening through early Friday morning...

.An approaching front will increase southerly, upslope flow out
of the Sacramento Valley. This will enhance precipitation rates
and localized cooling around northern Trinity County, keeping
snow levels locally lower compared to areas to the south and
west. Snow levels may vary, but should hang around 4500 feet in
northeastern portions of the Trinity Alps. Thus, enough snow is
expected to have some travel impacts on Highway 3 at Scott
Mountain Summit. Snow showers will taper off Friday morning.

CAZ107-080430-
/O.CON.KEKA.WW.Y.0003.210108T0300Z-210108T1800Z/
Northern Trinity-
1218 PM PST Thu Jan 7 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 AM PST FRIDAY ABOVE 4500 FEET...

* WHAT...Snow expected above 4500 feet. Total snow accumulations 
  of up to 5 inches. Winds gusting as high as 35 mph.

* WHERE...Northern Trinity County.

* WHEN...From 7 PM this evening to 10 AM PST Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
702 
WWUS46 KEKA 080418
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
818 PM PST Thu Jan 7 2021

...Accumulating Snow Expected around Scott Mountain Summit this
evening through early Friday morning...

.An approaching front will increase southerly, upslope flow out
of the Sacramento Valley. This will enhance precipitation rates
and localized cooling around northern Trinity County, keeping
snow levels locally lower compared to areas to the south and
west. Snow levels may vary, but should hang around 4,500 feet in
northeastern portions of the Trinity Alps. Thus, enough snow is
expected to have some travel impacts on Highway 3 at Scott
Mountain Summit. Snow showers will taper off Friday morning.

CAZ107-081200-
/O.CON.KEKA.WW.Y.0003.000000T0000Z-210108T1800Z/
Northern Trinity-
818 PM PST Thu Jan 7 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY ABOVE 4500 FEET...

* WHAT...Snow above 4,500 feet. Additional snow accumulations of 
  up to 9 inches. Winds gusting as high as 35 mph.

* WHERE...Northern Trinity County.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
304 
WWUS46 KEKA 081153
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
353 AM PST Fri Jan 8 2021

CAZ107-081800-
/O.CON.KEKA.WW.Y.0003.000000T0000Z-210108T1800Z/
Northern Trinity-
353 AM PST Fri Jan 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 4500 FEET...

* WHAT...Snow showers above 4500 feet. Additional snow
  accumulations of up to 2 inches. Snow showers tapering off by
  mid-morning. 

* WHERE...Northern Trinity County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Plan on slippery road conditions. Hazardous travel
  conditions will be possible at Scott Mountain Summit on Highway
  3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Carry tire chains and be prepared for snow covered roads and 
limited visibilities.

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD or by checking
https://roads.dot.ca.gov.

&&

$$
666 
WWUS46 KEKA 081750
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
950 AM PST Fri Jan 8 2021

CAZ107-081900-
/O.EXP.KEKA.WW.Y.0003.000000T0000Z-210108T1800Z/
Northern Trinity-
950 AM PST Fri Jan 8 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING
ABOVE 4500 FEET...

The heaviest snowfall has ended with only lingering chances for
brief light snowfall in the near term 


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Jan 6, 5:38 AM PST, 9 hours 3 minutes earlier.

Area forecast discussion, Jan 6, 5:38 AM PST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
538 AM PST Wed Jan 6 2021

.SYNOPSIS...A wave of low pressure tracking along a stalling front
will pass through northwest California today with another quick
shot of rain, followed by showers tapering off this afternoon.
High pressure will bring a brief break before another front brings
a similar dose of rain and gusty southerly winds passes by
Thursday night and Friday morning.

&&

.DISCUSSION...KBHX radar shows a rather frisky-looking band of
moderate to heavy rain approaching the Redwood Coast early this
morning. So far CEC hasn't seen anything, despite the reflectivity
there, which makes this forecaster a little suspect of the
apparent intensity of the rain offshore on radar. That said,
echoes closer to the radar site are probably more trustworthy, and
there are probably some rainfall rates at least briefly
approaching a half-inch per hour. This might be realized or even
locally enhanced in some of the coastal mountains of the King
Range and perhaps Del Norte, where the low-level flow will be
orthogonal to the terrain orientation. Otherwise, downsloping and
slightly offshore flow ahead of the front along much of the north
coast will weaken this band of rain a bit as it passes through,
with total rainfall amounts less than a half inch around Humboldt
Bay. Forecast rainfall trended a bit lower there and over
Mendocino County by a tenth to a quarter-inch from earlier
forecast amounts. Some gusty south to southeast winds over 40 mph
are occurring across exposed coastal ridgetops, and some of these
winds aloft may mix down to the coastal plain as the front passes
through, but otherwise gusts above 30 mph should be fairly
localized and brief this morning. Snow will be the other minor
issue with this front and wave of low pressure, with northeastern
Trinity County still on track to see a quick few inches above
4500 or 5000 feet. Warmer air already pushing in aloft will
result in rain over much of the remainder of our mountains to the
south and west of there, but a few flakes at the onset over some
of the other highway passes in Trinity County would not be a
shock. Meanwhile, there has been a fair amount of lightning well
offshore of the Mendocino coast, but that area has been losing its
punch as it approaches with decreasing instability, so lightning
is not expected near the coast. Showers will taper off this
afternoon, with only a few lingering into the early evening over
the northern interior.

High pressure will quickly pass through with a brief break for
Thursday, but a warm front approaching will result in clouds
quickly overspreading our region, with even some spotty light rain
for some by the end of the day. The bulk of the rain with the next
system will come through on Thursday night with a cold front, and
amounts overall look very similar to today's system. If anything,
the Humboldt Bay region may see a bit more than a half-inch of
rain, with a bit stronger front and better-oriented fetch of
moisture into our stretch of coast. Winds could be a bit stronger
as well over the coastal ridges, with perhaps near-advisory level
winds there and along the Del Norte coast. Some isolated
thunderstorms will be a possibility briefly as the upper trough
passes by, but will probably be restricted to the northern coastal
waters and perhaps the Del Norte and Humboldt Coast...if the
colder air aloft makes it this far south. Showers should taper off
relatively early on Friday, followed by another break in the
weather on Saturday. Latest model guidance has backed off on the
rain prospects around Sunday and Monday, with continued support
for a warmer and drier pattern much of next week. /AAD

&&

.AVIATION...A frontal boundary approaching will bring rain and
increasing southerly winds across the NWRN California this morning
through evening. LIFR conditions are occurring at UKI, but ceilings
and visibility are expected to lift to mostly MVFR conditions by
late morning. Otherwise, VFR to MVFR conditions with occasional
dipping to IFR at times in periods are expected through the TAF
period at all terminals as convective showers move onshore through
the day. Gusty southerlies around 20 to 30 kt are expected to
impact the coastal terminals through late morning. Additional, low
level wind shear around 40 to 50 kt from 1000 to 2000 ft is highly
probable over KACV and KCEC through late morning. Conditions are
expected to improve late tonight.

&&

.MARINE...A large long-period westerly swell combined with a short
period southerly are generating hazardous seas to around 17 to 22
feet through late morning, followed by a subsidence across the
waters by the second half of the day. Otherwise, seas will remain
sufficiently elevated to warrant advisories for all waters. Gale
force gusts up to 40 kt will impact the northern outer water through
late morning. Localized areas around Cape Mendocino and Pt St George
will likely have a brief gale gusts as well. A Gale Warning is in
effect for 470 zone through late morning. Winds are expected to ease
by afternoon as the frontal system continues moving onshore.

For the remainder of the second half of the week, elevated seas are
forecast to persist on Thursday. A storm system is expected to
approach the CWA on Thursday evening. Southerly winds will be
stronger across the waters, with gale force gusts across the outer
waters. A larger swell is forecast to arrive on Friday behind this
system, reaching 20 feet or more by Friday afternoon and evening.

&&

.COASTAL FLOODING...A large long-period westerly swell around
20 feet or more will arrive on Friday. This swell in concert with
onshore winds and a north spit high tide prediction of 7.64 feet at
7AM Friday may result in coastal flooding. Gusty southerly winds
forecast late Thursday night into early Friday morning, along with
the swell, may result in a positive anomaly on top of the high
tide. Probability for coastal flooding appears to be highest
around Humboldt Bay, but with a foot on top of the astronomical
tide needed to reach the advisory threshold of 8.8 feet, more than
minor nuisance coastal flooding is not expected. The greater
threat will likely come on Sunday, when a higher astronomical tide
well over 8 feet will require less of an anomaly for flooding, and
another swell is projected to impact the coast around then. At
this point suspect any flooding will still be localized to the
most prone low-lying spots along the coast, but it bears watching
for the potential for more.

&&

.BEACH HAZARDS...A High Surf Advisory is in place for Coastal Del
Norte, Northern Humboldt Coast and Southwestern Humboldt Counties
by late morning through evening. A large long-period westerly
swell 17 to 22 ft is moving across the waters. Expect 20 to 23 ft
breakers for west and northwest facing beaches to bring very
hazardous conditions for beachgoers and mariners through evening.

A larger long period westerly swell of 20 feet or more is forecast
to arrive on Friday, with possible breakers from 23 to 27 feet. The
hits just keep on coming. Another large swell group is expected to
bring high surf to the beaches on Sunday. Once again breakers could
reach 24-29 feet on Sunday. People are urged to remain extremely
vigilant and avoid rocks and jetties and steep beaches through the
week and over the weekend. Stay a safe distance back from the surf
zone even if conditions look tranquil. Waves can and do suddenly
rise up out of nowhere, sweeping you into the frigid and turbulent
waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory from 9 AM this morning to 6 PM PST this
     evening for CAZ101-103-104.

     Winter Weather Advisory until 2 PM PST this afternoon for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 10 AM
     PST Friday for PZZ450-455.

     Gale Warning until 10 AM PST this morning for PZZ470.

     Hazardous Seas Warning from 10 AM this morning to 6 PM PST this
     evening for PZZ470.

     Hazardous Seas Warning until 5 PM PST this afternoon for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 6, 5:51 AM PST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
551 AM PST Wed Jan 6 2021

CAZ101-103-104-071400-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
551 AM PST Wed Jan 6 2021

...HIGH SURF ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PST
THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More high surf is likely on Friday and possibly again on Sunday,
along with the potential for localized coastal flooding with king
tides this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-071400-
Mendocino Coast-
551 AM PST Wed Jan 6 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More high surf is likely on Friday and possibly again on Sunday,
along with the potential for localized coastal flooding with king
tides this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-108-110>115-071400-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
551 AM PST Wed Jan 6 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-071400-
Northern Trinity-
551 AM PST Wed Jan 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON
ABOVE 4500 FEET...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect above 4500 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:35 AM PSTHigh Surf AdvisoryEKADel Norte, Humboldt14 hr
Jan 6, 9:02 AM PSTGale WatchEKA17 hr
Jan 6, 2:30 PM PSTWind AdvisoryEKADel Norte, Humboldt36 hr

Nearby

Winter Weather Advisories in California, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.